MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 5MMX 40MM LONG {} HALF PIN; PIN, FIXATION, THREADED

SMITH & NEPHEW, INC. 5MMX 40MM LONG {} HALF PIN; PIN, FIXATION, THREADED
Catalog Number 71065402
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Unspecified Infection (1930); Medical device site infection (4845)
Date of Event 09/14/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient had ex-fix for 2 days prior to definitive fixation with plates & screws on (b)(6) 2017.The patient had the same ex-fix reassembled at definitive fix surgery to provide more stability & due to posterolateral corner injury.At 1st postop clinic visit on (b)(6) 2017, pin sites were noticed to have min thick yellow drainage.Clindamycin was prescribed during 10 days.The jet-x system was initially applied to treat a tibial fracture and it was removed at post operative day 56 because the fracture was already healed.This information was provided as part of a multidevice data collection activity associated to the jet-x pmcf study, therefore, no further details are available at this time.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication identified through the review of clinical evidence from post market clinical data collection activities that includes reference to the use of a smith+nephew product.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
Given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the information provided, the clinical root cause for the reported adverse event could not be linked to the smith and nephew devices used.A pin site infection is a common complication of external fixation placement.There is no evidence to support that the smith and nephew device contributed to the reported events.X-rays images were provided for review; however, they do not aid in the clinical root cause of the reported events.No further patient impact is anticipated as the external fixator was removed from the patient.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 34 months did not reveal similar events for the listed device.A review of the instructions for use documents for external fixation systems revealed that pin/wire site care is crucial in reducing infections.This has been identified as a warning.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.A sterilization records review could not be performed as the batch number was not available.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include loss of sterility during procedure, post-operative healing issue, injury, patient condition and/or medical history.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
5MMX 40MM LONG {} HALF PIN
Common Device Name
PIN, FIXATION, THREADED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20059011
Report Number1020279-2024-01664
Device Sequence Number20743058
Product Code JDW
UDI-Device Identifier03596010487254
UDI-Public03596010487254
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K994143
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source Other,Study,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Catalogue Number71065402
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2024
Supplement Date Received by Manufacturer10/16/2024
Initial Report FDA Received Date08/24/2024
Supplement Report FDA Received Date10/17/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age53 YR
Patient SexFemale